Missouri, 2010

Hail and Damaging Wind in Missouri, April 23, 2010

April 23, 2010 · NWS SGF · 18 events in 5 counties and zones

A deep upper low tracked into the region bringing widespread rainfall and isolated severe weather. Limited instability in conjunction with a vigorous shortwave generated a couple of bands of strong to isolated severe convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A deep upper low tracked into the region bringing widespread rainfall and isolated severe weather. Limited instability in conjunction with a vigorous shortwave generated a couple of bands of strong to isolated severe convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 23, 1:38 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 23, 1:38 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT FRI APR 23 2010

.DISCUSSION...

...OVERVIEW...
MAIN FOCUS WITH THIS FORECAST PACKAGE WILL BE WITH THUNDERSTORMS
IN COVERAGE/INTENSITY THROUGH THE WEEKEND AS STRONG STORM SYSTEM
PUSHES ACROSS THE REGION.

...CURRENTLY...
SOME WIDELY SCATTERED/SCATTERED CONVECTION DEVELOPING OVER THE CWA
AS MLCAPES BETWEEN 700-1200 J/KG HAVE DEVELOPED WITH LITTLE OR NO
REMAINING CAP IN PLACE. SURFACE LOW STILL LOCATED IN THE CENTRAL
HIGH PLAINS WITH A WARM FRONT EXTENDING EAST SOUTHEAST DOWN
THROUGH CENTRAL MISSOURI. DEW POINTS HAVE RISEN INTO THE UPPER 50S
TO AROUND 60 ACROSS SOUTHERN MISSOURI WITH TEMPERATURES IN THE MID
70S. BACK EDGE OF MOISTURE AXIS WAS LOCATED JUST EAST OF WICHITA
TO CONCORDIA KANSAS LINE.

...FORECAST...
STORM SYSTEM WILL TRACK EAST TONIGHT INTO CENTRAL KANSAS WITH
MOISTURE AXIS SHIFTING EAST INTO SOUTHEAST MISSOURI. EXPECTING
CURRENT SCATTERED CONVECTION TO CONTINUE THROUGH THE EARLY EVENING
WITH BEST THUNDERSTORM COVERAGE GENERALLY SOUTH AND EAST OF A
BRANSON TO ROLLA LINE. ADDITIONAL LATE AFTERNOON DEVELOPMENT WILL
BE POSSIBLE AHEAD OF A DRY LINE DURING THE LATE AFTERNOON AND
EVENING WHICH WOULD PUSH INTO THE WESTERN PART OF THE CWA AFTER
00Z. AMOUNT OF INSTABILITY/SHEAR WILL ALLOW FOR THE POTENTIAL OF
ALL MODES OF SEVERE WEATHER TONIGHT. MOST OF THE PRECIPITATION
SHOULD SHIFT EAST OF THE AREA AFTER MIDNIGHT AS DRIER AIR MOVES IN
FROM THE WEST.

CONVECTION WILL AGAIN INCREASE ON SATURDAY AS THE COLD CORE UPPER
LOW MOVES ACROSS THE FORECAST AREA AND SURFACE LOW PUSHES ACROSS
NORTHERN ARKANSAS INTO THE BOOTHEEL REGION. STRONG SHEAR AND MID
LEVEL LAPSE RATES WILL BRING ANOTHER CHANCES OF SEVERE STORMS WITH
LARGE HAIL...DAMAGING WIND AND TORNADOES AGAIN ON SATURDAY...WITH
THE HIGHER RISKS ACROSS SOUTH CENTRAL MISSOURI.

THE UPPER LOW WILL TRACK TO THE NORTHEAST OF THE AREA SATURDAY
NIGHT INTO SUNDAY WITH CYCLONIC FLOW BRINGING MORE SHORTWAVE
ENERGY INTO THE REGION. HAVE INCLUDED SCATTERED
CONVECTION...MAINLY FOR THE NORTHEAST CWA ON SUNDAY.

WEST TO NORTHWEST FLOW WILL CONTINUE THROUGH TUESDAY OF
THE UPCOMING WORK WEEK. AN UPPER RIDGE WILL THEN BUILD INTO THE
REGION BEFORE THE NEXT STRONG WAVE MOVES IN THURSDAY NIGHT INTO
FRIDAY.

LINDENBERG

&&

.AVIATION...

WITH THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...PERIODS OF BELOW MVFR CONDITIONS WILL BE
POSSIBLE AT TIMES IF THE SCATTERED CELLS MOVE OVER A SITE. BUT THE
PREVAILING CONDITIONS WILL THESE STORMS WILL BE MVFR AT SGF AND
BBG AFTER 20Z AND VFR AFTER 04Z. A CLEARING OF LOW LEVEL CLOUDS
WILL OCCUR SATURDAY MORNING BEFORE THE FRONT FINALLY PASSES THROUGH
AFTER 15Z SATURDAY. PRECIPITATION AND A WIND SHIFT WILL ACCOMPANY
THE FRONTAL PASSAGE LATER SATURDAY MORNING.

CCC

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 23, 2:42 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CDT FRI APR 23 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
342 PM CDT FRI APR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.

WEATHER HAZARDS EXPECTED...

SIGNIFICANT RISK OF HAIL UP TO THE SIZE OF GOLF BALLS.
ELEVATED RISK OF THUNDERSTORM WIND GUSTS IN EXCESS OF 60 MPH.
ELEVATED RISK OF TORNADOES.
SIGNIFICANT RISK OF LIGHTNING.
LIMITED RISK OF FLOODING.

DISCUSSION...

 THERE IS A SIGNIFICANT RISK FOR SEVERE THUNDERSTORMS LATE THIS
 AFTERNOON AND TONIGHT AS A STRONG STORM SYSTEM MOVES INTO THE
 PLAINS. SEVERE THUNDERSTORM POTENTIAL WILL INCREASE AS STRONG
 VERTICAL WIND SHEAR AND MODERATE INSTABILITY INTERACT WITH AN
 APPROACHING COLD FRONT. ALL MODES OF SEVERE WEATHER WILL BE
 POSSIBLE...INCLUDING LARGE HAIL...DAMAGING WINDS...AND POSSIBLY
 AN ISOLATED TORNADO. THUNDERSTORMS PRODUCING HEAVY RAIN COULD
 PRODUCED LOCALIZED FLOODING.

 SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH A FEW
 OF THESE STORMS POSSIBLY BECOMING SEVERE WITH LARGE HAIL. THE
 RISK OF SEVERE WEATHER WILL INCREASE TONIGHT MAINLY BETWEEN 6 PM
 AND 2 AM.

 AREAS ALONG AND WEST OF HIGHWAY 71 WILL SEE THE POTENTIAL OF
 ISOLATED TORNADO DEVELOPMENT LATE THIS AFTERNOON AND EVENING
 WITH THE THUNDERSTORMS THAT DEVELOP ALONG THE APPROACHING FRONT.

 THE RISK FOR ISOLATED TORNADOES WILL THEN SHIFT TO SOUTH CENTRAL
 MISSOURI THIS EVENING AND OVERNIGHT AS THE BEST WIND SHEAR SHIFTS
 INTO THIS REGION...AND INTENSE STORMS TRACK OUT OF ARKANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 A LIMITED RISK FOR SEVERE THUNDERSTORMS AND AN ELEVATED RISK FOR
 LIGHTNING WILL PERSIST INTO SATURDAY...MAINLY OVER SOUTH CENTRAL
 MISSOURI. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
 THREATS FROM THESE STORMS. A LIMITED RISK OF FLOODING ALSO
 EXISTS FOR SATURDAY...ESPECIALLY IN THOSE AREAS THAT RECEIVE
 MULTIPLE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT
 ACROSS THE OUTLOOK AREA. STAY TUNED TO THE LATEST INFORMATION ON
 THE POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

The radar

The Springfield radar (KSGF), 83 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

17 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Barry

When
April 23, 3:07 PM CST
Where
Barry County, Golden
Measured
1 in hail
Reported by
Public
Coordinates
36.520, -93.650

Hail, Greene

When
April 23, 3:20 PM CST
Where
Greene County, 3.53 mi SW of Springfield
Measured
0.75 in hail
Reported by
Public
Coordinates
37.160, -93.340

Hail, Greene

When
April 23, 3:20 PM CST
Where
Greene County, 0.55 mi E of Springfield
Measured
1 in hail
Reported by
Public
Coordinates
37.200, -93.290

Hail, Greene

When
April 23, 3:21 PM CST
Where
Greene County, 0.55 mi E of Battlefield
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.120, -93.370

Hail, Stone

When
April 23, 3:27 PM CST
Where
Stone County, 2.21 mi W of Galena
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.800, -93.510

Hail, Greene

When
April 23, 3:49 PM CST
Where
Greene County, Fair Grove
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.380, -93.150

Hail, Greene

When
April 23, 4:15 PM CST
Where
Greene County, 3.03 mi NW of Wildwood Estates
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.150, -93.290

Hail, Greene

When
April 23, 4:20 PM CST
Where
Greene County, 2.31 mi WNW of Sequiota
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.160, -93.270

Hail, Hickory

When
April 23, 4:55 PM CST
Where
Hickory County, Pittsburg
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.830, -93.300

Hail, Hickory

When
April 23, 4:58 PM CST
Where
Hickory County, 1.29 mi ENE of Pittsburg
Measured
1 in hail
Reported by
Public
Coordinates
37.840, -93.280

Hail, Hickory

When
April 23, 5:12 PM CST
Where
Hickory County, 0.69 mi S of Cross Timbers
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
38.020, -93.230

Thunderstorm Wind, Hickory

When
April 23, 5:12 PM CST
Where
Hickory County, 0.69 mi S of Cross Timbers to 0.65 mi SSE of Cross Timbers
Measured
58 kt (67 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.020, -93.230

A large tree was reported down in town.

Hail, Hickory

When
April 23, 5:19 PM CST
Where
Hickory County, 1.38 mi N of Cross Timbers
Measured
1 in hail
Reported by
Public
Coordinates
38.050, -93.230

Hail, Benton

When
April 23, 5:21 PM CST
Where
Benton County, 1.29 mi ENE of Edwards
Measured
1 in hail
Reported by
Public
Coordinates
38.140, -93.150

Hail, Benton

When
April 23, 5:23 PM CST
Where
Benton County, 2.28 mi WNW of Knobby
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
38.160, -93.140

Hail, Benton

When
April 23, 5:25 PM CST
Where
Benton County, 0.69 mi N of Knobby
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.160, -93.100

Hail, Benton

When
April 23, 5:25 PM CST
Where
Benton County, 2.76 mi N of Knobby
Measured
0.88 in hail
Reported by
Public
Coordinates
38.190, -93.100

Hail, Benton

When
April 23, 5:25 PM CST
Where
Benton County, 0.69 mi N of Hastain
Measured
1 in hail
Reported by
Public
Coordinates
38.210, -93.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221446, 221447, 221448, 221449, 221450, 221451, 221452, 221453, 221454, 221455, 221456, 221463, 221457, 221458, 221459, 221460, 221461, 221462.